Alert archive / Georgia / Special Weather Statements in 2023
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at Aug 10, 2023, 9:31 AM EDT for Talbot County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2023, 9:31 AM EDT (13:31 UTC)
- Expired
- Aug 10, 2023, 10:00 AM EDT
- In force
- 29 min
- Issued by
- NWS Atlanta, GA
- Hail
- 0.00 in
- Wind
- 40
County Talbot County, GA
The radar
The Atlanta radar (KFFC), 55 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.5 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1444 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.3
The text
As transmitted.
858
WWUS82 KFFC 101331
SPSFFC
Special Weather Statement
National Weather Service Peachtree City GA
931 AM EDT Thu Aug 10 2023
GAZ067-069-078>080-101400-
Harris GA-Taylor GA-Upson GA-Meriwether GA-Talbot GA-
931 AM EDT Thu Aug 10 2023
...A strong thunderstorm will impact portions of southern Meriwether,
western Upson, Talbot, northwestern Taylor and eastern Harris
Counties through 1000 AM EDT...
At 931 AM EDT, a strong thunderstorm was over Shiloh, or 10 miles
east of Hamilton, moving east at 35 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Thomaston, Hamilton, Talbotton, Manchester, Pine Mountain, Waverly
Hall, Warm Springs, Woodland, Sunset Village, Pine Mountain-Callaway
Gardens, Lincoln Park, Shiloh, Ellerslie, F.d. Roosevelt State Park,
Atwater, Baughville, Flint Hill, Sprewell Bluff State Park,
Sunnyside, and Prattsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3287 8486 3289 8486 3296 8454 3298 8450
3300 8443 3299 8437 3264 8429 3263 8484
3287 8488
TIME...MOT...LOC 1331Z 260DEG 31KT 3278 8470
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 10, 7:41 AM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 10, 7:41 AM EDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 741 AM EDT Thu Aug 10 2023 ...New 12Z Aviation Discussion... .SHORT TERM... (Today through Friday) Issued at 445 AM EDT Thu Aug 10 2023 Key Messages: - An MCS will affect portions of Georgia along and north of Interstate 20 this morning, isolated damaging wind gusts are possible. - Thunderstorms will remain active in the region on Friday and there is a Marginal Risk (Level 1 of 5) for damaging downburst winds. At 445 AM, a large MCS tracking east through Tennessee and northern Alabama was on the cusp of entering northwest Georgia. There have been a couple severe warnings with this line of storms over the last 3 hours, however the majority of the line has been sub severe. Ahead of the MCS low/mid level WAA was was evident on satellite and this was likely resulting in increasing instability ahead of the MCS. Over the last 4 hours MUCAPE values on the SPC mesoanalysis page have climbed from around 500 j/kg to 2000 j/kg in northeast Georgia. Meanwhile effective shear values were hovering around 50 kt, resulting in a favorable environment for the MCS to maintain itself. Concerns for this Morning: The aforementioned MCS will be the main weather concern through this morning as it continues to surge eastward. Guidance from the 00Z HREF shows continued improvements in instability ahead of the MCS in north Georgia. Thus we expect the MCS to maintain itself as it moves through area along and north of Interstate 20 this morning. For those in the Atlanta Metro it looks like the MCS or what is left of it will arrive between 7 AM and 10 AM. Ample instability will exist to support the MCS continuing into central Georgia. However the expected shear/cold pool alignment may not be as ideal and thus many of the CAMs are weakening the system as it crosses Interstate 20. There is a chance the CAMs are overplaying the dissipation trend with this feature as they commonly struggle to resolve the stronger cold pools that can keep driving these systems forward. Though the MCS hasn't produced much in the way of severe winds thus far, the potential for damaging winds will remain through this morning. Isolated gusts in the 40 to 60 mph range are possible north of Interstate 20. This Afternoon & Tonight: Thunderstorms chances (20 to 35%) will remain for the region this afternoon. The timing and placement of any storms will be highly dependent how the MCS develops this morning. If it surges southeast and is fairly robust then instability and thunderstorm coverage may be limited this afternoon. The other scenario would be the MCS dissipating north of Intrastate 20 and leaving and outflow boundary over central Georgia that could serve a the focal point for storm development. In either cast, a Marginal Risk (Level 1 of 5) for isolated storms with downburst winds or hail will linger through the day today. Another weak shortwave trough will approach the region tonight before tracking through Georgia on Friday. Favorable lift with this feature may interact with a weak surface boundary across northern and central Georgia to generate scattered thunderstorms again tonight. The severe risk with this round of convection appears low. Temperatures today will be affected by the rain and cloud cover. This will be especially true in northern Georgia where high temperatures are forecast to be 2 to 6 degrees below seasonal averages. Confidence in the temperature forecast for central Georgia is lower, mainly due to uncertainties in the amount of rain and cloud cover. Friday Thoughts: Due to the a shortwave trough moving through and a weak frontal boundary draped across the state, widespread shower and thunderstorm activity is expected again on Friday. Storm coverage should be greatest over central and southern Georgia due to the position of the frontal boundary. Mid level lapse rates aren't very impressive in the model guidance on Friday (~5.5 C/km) and this should limit any hail concerns. Diurnal heating and DCAPE values at or above 1000 j/kg may be sufficient for isolated storms will damaging downburst winds in the afternoon and evening. Thus the SPC has issued a Marginal Risk (level 1 of 5) for areas along and south of Interstate 20 on Friday. Albright && .LONG TERM... (Friday night through Wednesday) Issued at 322 AM EDT Thu Aug 10 2023 For the Weekend: An upper level ridge will remain in place over Texas and Louisiana over the weekend, resulting in northwest flow aloft in Georgia. This will keep the door open for additional weak shortwave activity in the state. Meanwhile PW values should remain at or slightly above seasonal averages (1.4 to 1.8 inches). Thus isolated thunderstorm activity could continue through the weekend. It should be noted that for now guidance does suggest less overall storm activity than today and Friday. Hazardous heat could become a concern again in central Georgia on Saturday and Sunday. Surface Dewpoints in the mid to upper 70s may combine with temperatures in the upper 90s to produce heat indices in the 103 to 110 degree range each afternoon. The odds of a Heat Advisory being issued are around 50% for Saturday and 60% for Sunday. Early Next Week: A more pronounced trough is projected to move through the Great Lakes early next week. This should result in a frontal boundary pushing through Georgia on Monday and Tuesday. Ensembles are latching on to this and suggesting increased rain and thunderstorm chances in our neck of the woods Sunday night through Tuesday. After Tuesday, the guidance from the EPS and GEFS favors drier air and below normal PW values in Georgia. If this occurs then it may result in a period of drier weather. Albright && .AVIATION... (12Z TAFS) Issued at 734 AM EDT Thu Aug 10 2023 Thunderstorms and the mix of MVFR/IFR ceilings (600-2500 ft AGL) will remain the main concerns through 16Z today. These conditions will primarily affect northern and western Georgia. Isolated showers and storms will continue between 16Z and 00Z this evening, but coverage should be less. Winds today will primarily be from the west at 6 to 12 kt, with gusts of 18 to 24 kt. Isolated storms may occur between 00Z and 12Z Friday but confidence remained to low for inclusion in the TAFs. //ATL Confidence...12Z Update... Overall confidence in the ATL TAF is moderate. Confidence in the wind, ceiling, visibility and precipitation forecasts is moderate. Albright && .PRELIMINARY POINT TEMPS/POPS... Athens 70 88 70 93 / 30 50 10 20 Atlanta 73 90 73 94 / 40 50 10 30 Blairsville 64 82 65 88 / 30 60 0 30 Cartersville 70 89 70 93 / 40 50 0 30 Columbus 76 94 75 98 / 40 60 10 30 Gainesville 70 87 71 93 / 30 50 0 20 Macon 75 93 73 96 / 30 60 20 30 Rome 70 90 71 94 / 40 50 0 30 Peachtree City 71 90 70 95 / 40 50 10 30 Vidalia 77 94 74 94 / 10 60 30 30 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Albright LONG TERM....Albright AVIATION...Albright
Hazardous weather outlook, Aug 10, 5:01 AM EDT, 4 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 501 AM EDT Thu Aug 10 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-110915- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 501 AM EDT Thu Aug 10 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... There is a Slight Risk (Level 2 of 5) for thunderstorms with damaging winds in northeast Georgia through 8 AM this morning. Then all of northern and central Georgia will have a marginal risk for thunderstorms with damaging downburst winds this afternoon and evening. Peak wind gusts with the strongest storms should be in the 40 to 60 mph range today. Rain totals of 1 to 3 inches may occur in the north Georgia mountains today. This could poss a limited flooding threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... There is a Marginal Risk (Level 1 of 5) for thunderstorms with damaging downburst winds along and south of Interstate 20 on Friday. Periods of thunderstorm activity will continue through next Tuesday. The highest storm chances are expected on Friday, Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested, but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta.
In the hours before
Special weather statement, Aug 10, 9:03 AM EDT, 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
903 AM EDT Thu Aug 10 2023
GAZ078-079-101330-
Harris GA-Talbot GA-
903 AM EDT Thu Aug 10 2023
...A strong thunderstorm will impact portions of northwestern Talbot
and Harris Counties through 930 AM EDT...
At 903 AM EDT, a strong thunderstorm was near Hamilton, moving east
at 40 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Hamilton, Talbotton, Manchester, Pine Mountain, Waverly Hall, Pine
Mountain-Callaway Gardens, Shiloh, Goat Rock Lake, Ellerslie, F.d.
Roosevelt State Park, Cataula, Baughville, Flint Hill, Olive Branch,
Mountain Hill, Jones Crossroads, Fortson, Pine Mountain Valley,
Mulberry Grove, and Whitesville-Pine Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3287 8475 3284 8470 3285 8461 3268 8455
3257 8469 3258 8470 3258 8491 3261 8491
3261 8508 3263 8508 3264 8511 3266 8509
3269 8512 3274 8511 3276 8514 3278 8512
3281 8517 3285 8515 3287 8519
TIME...MOT...LOC 1303Z 276DEG 35KT 3272 8492
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHLocal storm report, Aug 10, 9:09 AM EDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
909 AM EDT Thu Aug 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM Tstm Wnd Dmg Helen 34.70N 83.73W
08/10/2023 White GA Emergency Mngr
Tree and powerlines down across down across
road.
&&
VSSLocal storm report, Aug 10, 9:11 AM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
911 AM EDT Thu Aug 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Tstm Wnd Dmg 3 NNW Leaf 34.61N 83.68W
08/10/2023 White GA Emergency Mngr
Tree Down.
&&
VSSLocal storm report, Aug 10, 9:13 AM EDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
913 AM EDT Thu Aug 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM Tstm Wnd Dmg Robertstown 34.71N 83.74W
08/10/2023 White GA Emergency Mngr
Tree Down.
&&
VSSLocal storm report, Aug 10, 9:30 AM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
930 AM EDT Thu Aug 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 PM Tstm Wnd Dmg 2 NNE Box Springs 32.57N 84.65W
08/09/2023 Talbot GA Broadcast Media
Roof blown off an outbuilding along Hut
Road. Several trees downed in the area.
&&Special weather statement, Aug 10, 9:31 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
931 AM EDT Thu Aug 10 2023
GAZ067-069-078>080-101400-
Harris GA-Taylor GA-Upson GA-Meriwether GA-Talbot GA-
931 AM EDT Thu Aug 10 2023
...A strong thunderstorm will impact portions of southern Meriwether,
western Upson, Talbot, northwestern Taylor and eastern Harris
Counties through 1000 AM EDT...
At 931 AM EDT, a strong thunderstorm was over Shiloh, or 10 miles
east of Hamilton, moving east at 35 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Thomaston, Hamilton, Talbotton, Manchester, Pine Mountain, Waverly
Hall, Warm Springs, Woodland, Sunset Village, Pine Mountain-Callaway
Gardens, Lincoln Park, Shiloh, Ellerslie, F.d. Roosevelt State Park,
Atwater, Baughville, Flint Hill, Sprewell Bluff State Park,
Sunnyside, and Prattsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3287 8486 3289 8486 3296 8454 3298 8450
3300 8443 3299 8437 3264 8429 3263 8484
3287 8488
TIME...MOT...LOC 1331Z 260DEG 31KT 3278 8470
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:28 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Haralson, Heard | 47 min |
| Aug 9, 9:08 PM EDT | Severe Thunderstorm Warning | FFC | Harris, Troup | 52 min |
| Aug 9, 9:10 PM EDT | Special Weather Statement | FFC | Carroll | 35 min |
| Aug 9, 9:27 PM EDT | Severe Thunderstorm Warning | FFC | Heard, Troup | 48 min |
| Aug 9, 9:40 PM EDT | Severe Thunderstorm Warning | FFC | Harris | 35 min |
| Aug 9, 10:01 PM EDT | Severe Thunderstorm Warning | FFC | Harris, Muscogee, Talbot | 44 min |
| Aug 9, 10:05 PM EDT | Severe Thunderstorm Warning | FFC | Harris, Troup | 40 min |
| Aug 9, 10:37 PM EDT | Severe Thunderstorm Warning | FFC | Chattahoochee, Harris, Marion, Muscogee, Talbot | 38 min |
| Aug 9, 11:06 PM EDT | Severe Thunderstorm Warning | FFC | Marion, Schley, Talbot, Taylor | 39 min |
| Aug 9, 11:35 PM EDT | Severe Thunderstorm Warning | FFC | Macon, Schley, Taylor | 40 min |
| Aug 10, 12:07 AM EDT | Severe Thunderstorm Warning | FFC | Crisp, Dooly, Houston, Macon, Schley, Sumter | 38 min |
| Aug 10, 12:42 AM EDT | Severe Thunderstorm Warning | FFC | Crisp, Dooly, Macon | 10 min |
| Aug 10, 4:47 AM EDT | Special Weather Statement | FFC | Catoosa, Chattooga, Dade, Walker, Whitfield | 28 min |
| Aug 10, 5:25 AM EDT | Special Weather Statement | FFC | Bartow, Chattooga, Floyd, Gordon, Polk | 35 min |
| Aug 10, 6:45 AM EDT | Special Weather Statement | FFC | Carroll, Clayton, Coweta, DeKalb, Douglas, Fayette and 2 more | 30 min |
| Aug 10, 7:52 AM EDT | Special Weather Statement | FFC | Coweta | 23 min |
| Aug 10, 9:03 AM EDT | Special Weather Statement | FFC | Harris | 27 min |
| Aug 10, 11:12 AM EDT | Special Weather Statement | FFC | Bleckley | 33 min |
Nearby
Special Weather Statements in Georgia, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.